Missouri, 2018

Flash Flooding in Missouri, February 24, 2018

February 24, 2018 · NWS LSX · 2 events in 2 counties and zones

Several rounds of heavy rain fell over the region leading up to February 24th. Storm total amounts ranged from 2 to 6 inches with the highest amounts along and south of I-44.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Several rounds of heavy rain fell over the region leading up to February 24th. Storm total amounts ranged from 2 to 6 inches with the highest amounts along and south of I-44. Flash flooding was reported in a number of locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Feb 24, 5:40 PM CST, 20 minutes earlier.

Area forecast discussion, Feb 24, 5:40 PM CST, 20 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
540 PM CST Sat Feb 24 2018

.SHORT TERM...  (Through Late Sunday Afternoon)
Issued at 253 PM CST Sat Feb 24 2018

Main concerns continue to be flooding and severe weather threats
through the evening.

Latest round of showers with embedded thunderstorms has already
overspread the CWA with additional moderate to heavy rainfall.
This will bring the threat for potential flooding into the evening
hours over the watch area which as already seen significant
rainfall this week. Will also continue to monitor the potential
for few strong to severe thunderstorms across southwest Missouri
into south central Illinois late this afternoon and early this
evening. RAP runs have been consistent today in showing a weak
surface low along the triple point moving northeast from near
Farmington to Effingham. While low level instability is weak, low
level and deep level shear will be more than sufficient to allow
for a few severe thunderstorms. The main threat will be damaging
winds, but cannot rule out a tornado threat.

The front will move east of the area this evening, and there will
be some gusty west to northwest winds behind late evening into
the overnight hours as the pressure gradient will be fairly tight
as the main surface low moves across Missouri into northern
Illinois. The winds will decrease by Sunday morning as this low
exits into the Great Lakes.

Sunday is expected to be dry with sunshine as subsidence sets in as
the upper trough moves off to the east. There is not any notable
cold air moving in behind this system, so temperatures will climb
back above normal on Sunday.

Britt

.LONG TERM...  (Sunday Night through Next Saturday)
Issued at 253 PM CST Sat Feb 24 2018

Dry weather is expected to last into Monday and Tuesday as a
large surface high moves across Missouri and Illinois. The chances
for rain will increase by the middle of next week as the
GFS/ECMWF both show a deep trough moving into the central CONUS
with a surface cold front moving across Missouri and Illinois
Wednesday/Wednesday night. This trough should draw Gulf moisture
northward ahead of it, and have added a chance of thunderstorms
ahead of the the front. Temperatures ahead of the system on
Tuesday and Wednesday should be well above normal, though they are
expected to stay above normal even behind the system late week.

Britt

&&

.AVIATION...  (For the 00z TAFs through 00z Sunday Evening)
Issued at 524 PM CST Sat Feb 24 2018

Low ceilings and visibilities will be found over the area through
this evening before conditions improve to VFR everywhere after
06Z. Rain will also move out of the area this evening. Winds will
turn out of west this evening and be gusty before decreasing
early on Sunday.

SPECIFICS FOR KSTL:

Ceilings and visibilities will improve during the evening, and
will turn VFR after 06Z. Scattered showers also may affect the
terminal this evening, but dry weather is also expected after 06z.
Westerly winds will be gusty at times tonight, but will decrease
after 10Z.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch until midnight CST tonight for Crawford MO-Franklin
     MO-Gasconade MO-Iron MO-Jefferson MO-Madison MO-Osage MO-
     Reynolds MO-Saint Charles MO-Saint Francois MO-Saint Louis
     City MO-Saint Louis MO-Sainte Genevieve MO-Warren MO-
     Washington MO.

IL...Flood Watch until midnight CST tonight for Bond IL-Clinton IL-
     Fayette IL-Madison IL-Marion IL-Monroe IL-Randolph IL-Saint
     Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Feb 24, 3:51 PM CST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
351 PM CST Sat Feb 24 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-251115-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
351 PM CST Sat Feb 24 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Another round of showers and thunderstorms will move through the
area through early this evening which may result in locally heavy
rainfall and flooding across parts of southeast and east central
Missouri as well as southwest and south central Illinois. A flood
watch remains in effect for this area.

A few severe thunderstorms will be possible through this evening
over parts of southeast Missouri as well as southwest and south
central Illinois. Damaging winds will be the main threat although
an isolated tornado is possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms over the area on Wednesday and
Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required through this evening.

Britt

In the hours before

Local storm report, Feb 24, 5:25 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
525 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       CATAWISSA               38.43N 90.78W
02/24/2018  M0.61 INCH       FRANKLIN           MO   TRAINED SPOTTER

            RAINFALL SINCE MIDNIGHT.

&&

MAB

The radar

The St Louis radar (KLSX), 158 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Iron

When
February 24, 6:00 PM CST to 9:50 PM CST
Where
Iron County, 5.29 mi SW of Vulcan to 5.36 mi S of Brunot
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.275, -90.748

A number of rounds of rain moved through the region over several days. Thus the soils were saturated. Between one and three inches of rain fell in a short amount of time causing flash flooding. Numerous roads were flooded including Highway D just southeast of Arcadia and Highway CC just southwest of Arcadia.

Flash Flood, Reynolds

When
February 24, 6:00 PM CST to 9:50 PM CST
Where
Reynolds County, 3 mi WSW of Garwood to 5.92 mi SE of Hadley
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.060, -90.953

A number of rounds of rain moved through the region over several days. Thus the soils were saturated. Between one and three inches of rain fell in a short amount of time causing flash flooding. Numerous roads were flooded including Highway F west of Ellington.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741420, 741434.